Hi, I've been suffering from fibromyalgia syndrome since i was about 18 years old, after twice getting pancreatitis due to a pancreatic defect (and following many surgeries). I've been on hydrocodone (lortab) 5/500 since it started. When it first began, I was on a higher dose, but now I take VERY little every day, as I'm worried about my liver. I take 3/4 of a 5/500 pill every night, just to take the edge off of the pain so I'm able to sleep. It doesn't help much, but again I'm concerned about my liver. My doctor refuses to put me on hydrocodone with a lower dose of acetaminophen. I've been on this medication for 10 years-again, rarely even taking 1 full pill a day. It is hard, because I make myself suffer through the pain in order to keep my liver going. I don't have an addictive personality and throughout the course of this, I have not formed an addiction to the pain medication (which I find a blessing). My question is this- Is it safe that I've been taking this medication, at this level, for 10+ years? Anyone have any idea? I've asked my doctor and he says it's fine. My liver is also tested once a year via blood tests. I have considered going to a doctor that would be willing to prescribe me the 7/350s so that I'm able to have a little more relief , without putting my liver in as much danger.
They do make the 5mg in a 325mg formulation of tylenol(or they used to)perhaps asking your doc about that and telling him you are worried about the tylenol?I wouldnt change drs-if you like and have a good relationship with him-to just find another and switch to a higher dose of hydrocodone if what you are on now is working for you.
I also do not think that the 7.5mg comes in anything with a lower tylenol dosage than 750mg.The 10mg comes in 325 tylenol also.If you like your doc and have a good open relationship talk with him and see about the 5/325 or call the pharm and ask if they still have it as an option and ask him to switch you.You could run the risk of changing to a doc who you might not like as well or might find one you like better.
But I hope I have provided you with some medication options that help.Hope you stay well
Hydrocodone/acetaminophen is available in the 5mg, 7.5mg and 10mg strenghts with 325mg of acetaminophen. I'm not aware of any that has 350mg of acetaminophen.
If you're still concerned about the tylenol in the pill, I would definitely ask your doctor again about switching you to the same strength of hydrocodone with less acetaminophen (tylenol) in it. I'm not quite sure why he wouldn't be willing to do this - you'd still be getting the same amount of the narcotic medication, only less of the tylenol portion.
You've been taking a very low dose of the hydrocodone/acetaminophen and so long as you're not also taking other medications that contain acetaminophen (many cold/allergy/sinus meds do, so it's always important to check the labels), then I would say your liver is probably ok, especially since you get periodic blood testing done.
They do also make a hydrocodone/ibuprofen combination that maybe your doctor would be willing to switch you to if you're able to take the ibuprofen. It might be worth asking him about that also. I do believe, however, the only strength available for that is 7.5(hydrocodone)/200(ibuprofen), so that would be an increase in the hydrocodone portion of your medication from what you're currently taking.
There are also other medications for pain that do not contain any tylenol, such as oxycodone, fentanyl, dilaudid, etc. - so there ARE other options other than the hydrocodone/tylenol.
I woudl defintely make an appontment with your doctor and sit down with him to discuss your pain control options - let him know that you're concerned about the tylenol intake and see what he suggests you might try.
Best of luck and keep us posted on how you're doing!
Yeah, my syepdad is a physician as well and doesn't understand why he wont switch me to a lower dose of acetaminophen either. If I were prescribed a higher dose of the hydrocodone, I'd just cut it down to the 5mg dose anyway. I cut my current 5/500s. I've talked to my doctor about switching to a lower dose of acetaminophen or something without it (I like the idea of the ibuprofen, as I do often experience different forms of inflammation) And each time, he has refused. Its odd to me. At times I feel a bit belittled by him...strange because he has been a family friend since I wad a kid. Ill explore my options. Thanks so much for all the opinions and information, I really appreciate it!
I hear that the IB is just as dangerous as Acetametophin .I take a 5/325 ,half ,and a half of 600 mg IBU. and that cocktail works .Try it .Im sorry , I know im always in pain too, but dont want to be addicted either !!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.